Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

August 27, 2021Marion County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 27, 2021, 5:17 PM EDT for Marion County, Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 5:17 PM EDT (21:17 UTC)
Expired
Aug 27, 2021, 6:00 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Hail
0.25 in
Wind
50

County Marion County, OH

The radar

The Cincinnati radar (KILN), 142 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS81 KCLE 272117
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
517 PM EDT Fri Aug 27 2021
 
OHZ027-036-272200-
Wyandot OH-Marion OH-
517 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Marion and southern
Wyandot Counties through 600 PM EDT...

At 517 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marseilles, or 7 miles east of Kenton, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Marion, Prospect, La Rue, Morral, Waldo, Marseilles, Caledonia, New
Bloomington, Green Camp, Harpster and State Route 229 at US Route 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4044 8325 4051 8325 4051 8342 4068 8342
      4070 8344 4071 8349 4076 8350 4077 8311
      4070 8311 4070 8286 4065 8286 4064 8296
      4049 8296 4048 8302 4043 8302
TIME...MOT...LOC 2117Z 273DEG 12KT 4067 8347 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Griffin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 27, 3:34 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 27, 3:34 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
334 PM EDT Fri Aug 27 2021

.SYNOPSIS...
A weak front draped generally west-to-east over Lake Erie moves
little through tonight. This front should advance northward and
northeastward as a warm front this weekend through Monday as a low
moves eastward from the Canadian Prairies toward James Bay. The
trailing cold front should sweep southeastward through our region on
Monday. Before the cold frontal passage, the western extension of
the Bermuda subtropical high pressure ridge affects our local
area.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Westerly flow aloft over our CWA shifts toward southwesterly
Saturday night as a mid- to upper-level high retrogrades from just
southeast of Cape Hatteras toward South Carolina, while the
associated ridging persists over our area. Multiple and subtle
shortwave disturbances embedded in the flow aloft should affect our
region. At the surface, we remain along the western flank of the
Bermuda subtropical high pressure ridge, resulting in a low-level
return flow and warm and very humid air from the southern Gulf
Stream and Gulf of Mexico. A stationary front draped generally west-
to-east over Lake Erie should shift northeastward as a warm
front Saturday through Saturday night as a low moves from the
Canadian Prairies toward northern Ontario. Skies should trend
mainly clear to partly cloudy through the period. Overnight lows
tonight and Saturday night should primarily reach the upper
60's to lower 70's. Afternoon highs on Saturday should reach the
mid 80's to lower 90's, with the warmest readings inland from
approximately 78F Lake Erie. With these hot temperatures and
high humidity, a Heat Advisory may be necessary tomorrow
afternoon and early evening as max heat indices flirt with 100F,
especially along and near I-75. Will let the overnight shift
reevaluate that potential.

The ongoing Lake Erie lake breeze should penetrate about 10 to
20 miles inland through this early evening before dissipating
around sunset. Daytime heating of the surrounding land mass and
a persistent/weak synoptic-scale MSLP gradient should allow
another lake breeze to develop late morning through early
evening on Saturday, especially along/near the lakeshore from
Lorain County to Erie County, PA. Despite weak effective bulk
shear, the lake breeze front, any outflow boundaries, and the
passing shortwave troughs should contribute to the development
of isolated to scattered showers and thunderstorms. The best
chance for convection exists through this early evening and
again tomorrow afternoon through early evening given daytime
heating- related destabilization of the warm and very humid
boundary layer, which should yield moderate to strong
SBCAPE/MLCAPE. This instability will likely promote frequent
lightning with any thunderstorm. Unusually-high PWAT's support
torrential rainfall and localized flash flooding is possible
where convection manages to train. Training convection appears
most likely along the lake breeze front in north-central and
northeast OH, where weak mean westerly mid-level flow looks to
essentially parallel the front today and tomorrow. Steep low-
level lapse rates and sizable DCAPE should support appreciable
downdraft accelerations and the potential for strong convective
gusts during the afternoon and early evening hours of today and
tomorrow. Of note, a minimum in convection coverage and
intensity is expected tonight and again Saturday night as the
boundary layer stabilizes via nocturnal cooling. Lastly, patchy
radiation fog is possible around daybreak Saturday and Sunday,
especially where skies clear considerably and abundant low-level
moisture exists from recent rainfall.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Finally seeing hints of a progressive baroclinic system into the
Great Lakes as low pressure deepens over northern Ontario in
response to a digging upper level low. Cold front gets pulled into
the Great Lakes, but it will be a more gradual passage given the
increasing distance of the CWA from the central area of low
pressure. The surface high pressure in the eastern prairies of
Canada is not overly strong, but should have some influence in at
least keeping the forward motion of the cold front through the CWA,
or close to it by the end of the short term. Until this time, still
dealing with an unstable airmass and a reasonably humid column with
high PWATs, and only needing minimal lift to contribute to the
development of convection. Think this will manifest itself through
upper level waves running through the 500mb flow south of the cold
front, so the chances for showers and storms, also partially
diurnally driven, remain in the forecast. POPs will increase with
more organized lift from the cold front Sunday night through Monday,
more focused on the southern zones of the CWA for Monday.
Temperatures in the more active weather come down for Monday, but it
will take the long term period before the dewpoints come down in the
modified, but still cooler and drier airmass.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A lot of the long term forecast is going to hinge on the cold front
from the short term to make southward progress while the track of
Ida makes its way towards the lower Ohio Valley. Will likely get
interaction of the residual tropical moisture into the mid and upper
level flow, and will need to watch the moisture advection if it
orients itself more parallel to the aforementioned surface boundary.
Likely to see a deformation zone aloft form and limit the northward
extent of the moisture plume into the CWA. The forecast currently is
conservative and keeps the bulk of it south, but will need to watch
this closely going forward. In the meantime, still expecting the
cooler and drier airmass to settle in and be a dominant player for
much of the CWA for the middle/end of the week.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
A weak front should remain draped generally west-to-east over
Lake Erie through the TAF period. Simultaneously, the Bermuda
subtropical high pressure ridge noses northwestward into our
area. Regional surface winds trend light and variable through
the TAF period. However, the Lake Erie lake breeze of about 5 to
10 knots should persist through about 23Z/Fri, while another
lake breeze should begin to form after 15Z/Sat, especially along
and very near the lakeshore from Lorain County to Erie County,
PA. These lake breezes will likely affect KERI and KCLE.

Mainly VFR are expected. However, isolated showers and
thunderstorms are possible along the lake breeze front and
farther inland. Some showers and storms will likely produce
downpours and brief/erratic gusts up to 40 knots. Brief MVFR to
IFR ceilings and MVFR to LIFR visibility are possible with
showers/storms. Any showers/storms should dissipate via
nocturnal cooling by around 02Z/Sat. Nocturnal cooling may allow
patchy fog to form around daybreak Saturday, especially where
abundant residual moisture from recent rainfall exists.

Outlook...Non-VFR are possible with periods of showers and
thunderstorms Saturday through Tuesday, especially each
afternoon through early evening.

&&

.MARINE...
Had to make adjustments to the wind and the waves forecast given the
observed stronger flows over the eastern basin. Stronger easterly
flows across the lake will ease tonight and veer to a more
southwesterly direction for Saturday, so increases in wave heights
can be expected overnight, then subside again in the weaker winds
Saturday afternoon and evening. Southwest flow picks up
Sunday/Monday and will increase chop on Lake Erie with increased
distance from shore with gusts over 15kts at times.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka
SHORT TERM...26
LONG TERM...26
AVIATION...Jaszka
MARINE...26
Hazardous weather outlook, Aug 27, 3:51 PM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
351 PM EDT Fri Aug 27 2021

OHZ009>014-019>023-027>033-036>038-047-089-PAZ001>003-282000-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
351 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very warm temperatures and high humidity should yield maximum heat
indices in the 90's on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-282000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
351 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>008-017-018-282000-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-
351 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot temperatures and high humidity should yield maximum heat indices
near 100 degrees Saturday and in the 90's on Sunday. A Heat Advisory
may be needed on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 27, 5:07 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Cleveland OH
507 PM EDT Fri Aug 27 2021

OHZ028-029-272145-
Crawford OH-Richland OH-
507 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northwestern
Richland and Crawford Counties through 545 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bucyrus, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bucyrus, Galion, Shelby, Ontario, Crestline, Tiro, North Robinson,
Oceola and Sulpher Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4071 8311 4090 8312 4091 8311 4097 8263
      4071 8263
TIME...MOT...LOC 2106Z 273DEG 13KT 4082 8296

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Griffin
Special weather statement, Aug 27, 5:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
517 PM EDT Fri Aug 27 2021

OHZ027-036-272200-
Wyandot OH-Marion OH-
517 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Marion and southern
Wyandot Counties through 600 PM EDT...

At 517 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marseilles, or 7 miles east of Kenton, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marion, Prospect, La Rue, Morral, Waldo, Marseilles, Caledonia, New
Bloomington, Green Camp, Harpster and State Route 229 at US Route 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 8325 4051 8325 4051 8342 4068 8342
      4070 8344 4071 8349 4076 8350 4077 8311
      4070 8311 4070 8286 4065 8286 4064 8296
      4049 8296 4048 8302 4043 8302
TIME...MOT...LOC 2117Z 273DEG 12KT 4067 8347

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Griffin

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:07 PM EDTSpecial Weather StatementCLECrawford38 min
Aug 27, 4:44 PM EDTAreal Flood AdvisoryCLECrawford, Erie3 hr

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.